Alert archive / Iowa / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Jul 12, 2017, 2:59 PM CDT for 12 counties in Iowa. It took effect at Jul 12, 2017, 9:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2017, 2:59 PM CDT (19:59 UTC)
- In effect from
- Jul 12, 2017, 9:00 PM CDT
- Expired
- Jul 13, 2017, 5:55 AM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 2265 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WGUS63 KDMX 121959 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 259 PM CDT Wed Jul 12 2017 ...FLASH FLOODING POSSIBLE IN SOUTHERN IOWA TONIGHT INTO THURSDAY MORNING... IAZ081>086-092>097-130400- /O.NEW.KDMX.FF.A.0004.170713T0200Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- Including the cities of Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 259 PM CDT Wed Jul 12 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of south central Iowa, southeast Iowa, and southwest Iowa, including the following areas, in south central Iowa, Appanoose, Clarke, Decatur, Lucas, Monroe, Ringgold, Union, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adams and Taylor. * From 9 PM CDT this evening through Thursday morning * Thunderstorms with heavy rainfall may lead to isolated flash flooding in southern Iowa tonight into Thursday morning. The main concerns will be limited to towns as well as locations that receive very heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Zogg
3 follow-up statements
700 WGUS63 KDMX 130154 FFADMX Flood Watch National Weather Service Des Moines IA 854 PM CDT Wed Jul 12 2017 ...FLASH FLOODING POSSIBLE TONIGHT INTO THURSDAY MORNING FOR PORTIONS OF SOUTHERN IOWA... IAZ081>086-092>097-131000- /O.CON.KDMX.FF.A.0004.170713T0200Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- Including the cities of Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 854 PM CDT Wed Jul 12 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of south central Iowa, southeast Iowa, and southwest Iowa, including the following areas, in south central Iowa, Appanoose, Clarke, Decatur, Lucas, Monroe, Ringgold, Union, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adams and Taylor. * Through Thursday morning * Thunderstorms with heavy rainfall may lead to isolated flash flooding in southern Iowa tonight into Thursday morning. The main concerns will be limited to urban areas as well as locations that may receive very heavy rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ REV
568 WGUS63 KDMX 130845 FFADMX Flood Watch National Weather Service Des Moines IA 345 AM CDT Thu Jul 13 2017 ...Flash Flooding Possible Early This Morning over Portions of Southern Iowa... IAZ084>086-096-097-130945- /O.CAN.KDMX.FF.A.0004.000000T0000Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lucas-Monroe-Wapello-Appanoose-Davis- Including the cities of Chariton, Albia, Ottumwa, Centerville, and Bloomfield 345 AM CDT Thu Jul 13 2017 ...Flash Flood Watch is Cancelled... The Flash Flood Watch for portions of south central and southeast Iowa has been cancelled. Heavy rainfall is no longer expected and with the recent dry conditions flash flooding is not expected. $$ IAZ081>083-092>095-131400- /O.CON.KDMX.FF.A.0004.000000T0000Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne- Including the cities of Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 345 AM CDT Thu Jul 13 2017 ...Flash Flood Watch Remains in Effect until 9 AM this Morning... The Flash Flood Watch continues for * Portions of south central Iowa and southwest Iowa, including the following areas, in south central Iowa, Clarke, Decatur, Ringgold, Union, and Wayne. In southwest Iowa, Adams and Taylor. * Until 9 AM CDT this morning * Showers and thunderstorms are expected to continue over southern Iowa early this morning, some of which may produce isolated heavy rains. Although recent dry conditions will limit the flash flood potential somewhat, isolated storms with rainfall rates of 1-2 inches per hour could still lead to isolated flash flooding, especially in urban areas or locations easily susceptible to flooding because of local terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Small
159 WGUS63 KDMX 131055 FFADMX Flood Watch National Weather Service Des Moines IA 555 AM CDT Thu Jul 13 2017 IAZ081>083-092>095-131200- /O.CAN.KDMX.FF.A.0004.000000T0000Z-170713T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne- Including the cities of Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 555 AM CDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Iowa and southwest Iowa has been cancelled. Rainfall rates have lessened across southern Iowa over the past hour, and while showers and a few thunderstorms will continue through 9AM they should not be sufficient to produce flash flooding. $$ Small
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 12:32 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 12, 12:32 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1232 PM CDT Wed Jul 12 2017 .SHORT TERM.../Today through Tonight/ Issued at 414 AM CDT Wed Jul 12 2017 Synopsis... Upper low that has been spinning near the Hudson Bay the past several days to push off to the east and zonal flow takes over across the northern tier of the CONUS. Meanwhile, models in good agreement with featuring two shortwaves propagating across the upper Midwest. Low number one will move across northern Minnesota towards Lake Superior throughout today. An attendant boundary will drop to the southwest and will more or less phase with a boundary associated with impulse number two... which is slated to be near the KS/NE border by this evening. Excessive Heat... Confidence: Medium-high Heat Advisory in effect for much of southern and eastern counties. Regardless of cloud cover, airmass today similar to the airmass from yesterday...if anything, warmer as 850mb temps do bump up a few degrees. Thus persistence a great starting point. In the north, hi-res models picking up on a pocket of higher dewpoints, which serves to boost apparent temperatures to adv criteria up there. Given this is the third consecutive day of this oppressive heat and overnight temperatures south of I-80 failed to make it much below 78 degrees, heat-health impacts expected to be felt. Severe Weather/Heavy Rainfall Potential... Confidence: Medium-High Bottom line up front, trends seem to be shifting away from as much of a severe wx threat and towards a heavy rainfall threat. Given dry/drought expansion, much of the area can handle a fair amount of rain, reducing (but not nullifying) flash flood potential. Beginning around 21z Wed, the aforementioned boundary from the Nebraska impulse begins to establish itself over the SW corner of Iowa, amplifying eastward throughout the evening. Frontogenetical forcing is very strong and deep, making it up to 500mb. PWATs have remained consistent for past several short-term model packages, exceeding 2.25 inches near Des Moines by 06z Thu... concurrent with the arrival of a LLJ that is well-phased with the strong frontogenetical forcing. Interpolating SPC Sounding Climatology between OAX and DVN, 2.25 inch PWATs would be at or near record levels for this time of year. There is an extremely expansive area with mixing ratios at 8 g/kg and warm cloud depths over 4km that ranges from near Highway 20 through the IA/MO border. Storm motion may be progressive enough to inhibit flash flooding, but will need to keep an eye on potential for storms to train along the boundary/LLJ axis. Severe wx threat really trending downward with 00z Wed run. Compared to the past few days, much weaker parameters in place. Severe potential seems to be confined to daylight hours, with low-level lapse rates steep enough at 8.5 C/km over central to western Iowa to support large hail. Wind profiles and DCAPE below 1000 J/kg make damaging wind threat low. Tornado parameters much weaker than the past few days as well. Lapse rates soften and CAPE declines rapidly after 00z Thu...suggesting svr threat will diminish as heavy rainfall takes over. .LONG TERM.../Thursday through Tuesday/ Issued at 414 AM CDT Wed Jul 12 2017 Ongoing thunderstorms from Wednesday night will be decreasing in coverage as they drop towards Missouri as a cold front moves southward through the state Thursday. By later in the day, any lingering showers or storms will be near if not south of the Iowa/Missouri border. Behind the front, cold air advection will bring relatively cooler air to the state for Thursday and Friday as winds blow from the north. Drier air will also filter into the region, but it's arrival will be delayed until Friday with high pressure traversing across the region. While Iowa will get a reprieve from the heat and humidity late this week, the upper level ridge will begin to build again over the western United States, where it will stay centered through the weekend. This will place Iowa underneath northwest flow. A shortwave trough dropping out of Canada into the western Great Lakes will bring a weak boundary through the state that may spark off a few thunderstorms over the weekend. Otherwise, temperatures will begin to rise back toward 90 degrees this weekend. As the upper level ridge slowly moves eastward, high temperatures in the 90s look to become more common and moisture will return with dewpoints well into the 60s. The challenge as is typical with this pattern is the position of the upper level ridge, which can dictate whether or not thunderstorms complexes will be able to bring brief relief. Overall, forecast continues to be limited with rainfall possibilities at this point. If confidence continues to grow as it has been that the upper level ridge will keep storms away, may need to raise highs next week above initial guidance. Currently, GEFS 90% relative measure of predictability has about a 60% probability of this occurring and the NAEFS, CPC 8-14 day outlook, and CIPS extended analogs continue to show above normal temperatures persisting through the end of next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1224 PM CDT Wed Jul 12 2017 Primary forecast concern through the next 24 hours will be thunderstorm activity later today and into the overnight hours. Storms are expected to develop in central Iowa later this afternoon, possibly impacting KALO and KFOD. Only VCTS was mentioned at this time due to uncertainties with spatial coverage of the activity. Any storm will have the potential to produce hail and gusty winds in addition to heavy rainfall. Further south, additional storms will develop later in the evening and continue overnight. Confidence is highest south of Interstate 80 including KOTM. Otherwise, VFR conditions are expected to prevail for the most part. MVFR or lower cigs may move into north central Iowa tomorrow morning as a stratus sags south out of Minnesota. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ038-039-048>050- 059>062-071>075-081>086-092>097. && SHORT TERM...Kotenberg LONG TERM...Ansorge AVIATION...Martin
Hazardous weather outlook, Jul 12, 9:40 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 940 AM CDT Wed Jul 12 2017 IAZ004>007-015>017-023>028-033>037-044>047-057-058-070-131445- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon- Guthrie-Cass- 940 AM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms are expected late this afternoon and early this evening. The primary threat will be from damaging wind gusts with large hail also possible. A transition to heavy rainfall with isolated flash flooding is possible overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible both Saturday and Sunday evenings, though the predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into the evening. IAZ038-039-048>050-059>062-071>075-081>086-092>097-131445- Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 940 AM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines. Strong to severe thunderstorms are expected late this afternoon and early this evening. The primary threat will be from damaging wind gusts with large hail also possible. A transition to heavy rainfall with isolated flash flooding, especially in urban areas is possible overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to perhaps severe storms may linger Thursday over the area. Otherwise, isolated thunderstorms are possible both Saturday and Sunday evenings, though the predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later this afternoon into tonight.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 27 min |
| Jul 12, 4:10 PM CDT | Special Weather Statement | DMX | Dallas | 35 min |
| Jul 12, 4:29 PM CDT | Special Weather Statement | DMX | Hardin | 31 min |
| Jul 12, 4:39 PM CDT | Special Weather Statement | DMX | Story | 36 min |
| Jul 12, 4:51 PM CDT | Special Weather Statement | DMX | Butler | 24 min |
| Jul 12, 4:58 PM CDT | Special Weather Statement | DMX | Story | 32 min |
| Jul 12, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 25 min |
| Jul 12, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 30 min |
| Jul 12, 5:38 PM CDT | Special Weather Statement | DMX | Marshall | 22 min |
| Jul 12, 5:55 PM CDT | Special Weather Statement | DMX | Poweshiek, Tama | 50 min |
Nearby
Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.